PubMed Health⌕ Search

Biomedical subjects

Takanobu Sasaki

Publications and source records attributed to Takanobu Sasaki.

2 recordsLinked to original sources

Manic/hypomanic switch during acute antidepressant treatment for unipolar depression.

A significant proportion of patients with unipolar depression clinically develop manic or hypomanic switch during acute antidepressant treatment. Elucidation of its prevalence and predicting factors is of clinical relevance during acute antidepressant treatment of such patients. We retrospectively studied patients with unipolar depression who were admitted to our department during the 6-year period from 1997 to 2002 and who had fewer than 3 previous episodes before admission. The clinical background of the consecutive patients with manic/hypomanic switch (n = 37) who met Diagnostic and Statistical Manual of Mental Disorders, Fourth Edition criteria was compared with that of patients without manic/hypomanic switch (n = 245). The prevalence rate of manic/hypomanic switch was 13.1%. The switch group was composed of 23 men and 14 women, whose average age was 48.8 +/- 12.3 years (range, 26-78 years). Manic/hypomanic switch was most frequently observed between 2 and 3 weeks after the antidepressant was increased to the ongoing dose. Antidepressants were decreased in 13 patients and discontinued in 23. Manic/hypomanic episodes lasted from 1 to 8 weeks. The patients in the switch group included a greater proportion of male subjects and had a higher frequency of family history of bipolar disorders than those in the nonswitch group. The mean doses of antidepressants were not significantly different between these groups. The higher frequency of manic/hypomanic switch occurring around the period when antidepressants begin to show clinical effects and the higher frequency of family history of bipolar disorders might suggest a biological susceptibility to antidepressants in patients of the switch group.

Adult↗

[Reversible choreoathetosis associated with lithium intoxication].

Several reports have been published in the literature of choreoathetosis associated with lithium intoxication, but little is known about choreoathetosis without concurrent antipsychotic treatment. We report a 65-year-old woman with lithium intoxication whose choreoathetosis completely recovered without sequela following decrease of her serum lithium level. She had been treated elsewhere for bipolar II disorder and also for hypertension, chronic hepatitis type C and diabetes mellitus. As she became hypomanic, lithium carbonate at 600 mg/day was commenced, which was increased to 1200 mg/day due to unfavorable therapeutic response. She began to manifest disorientation and abnormal involuntary movement and was therefore referred to our Department of Psychiatry. Her clinical symptoms at admission included consciousness disturbance with marked bilateral symmetrical slow-wave activity in her EEG and choreoathetosis was observed in her face and upper and lower extremities. Cerebellar symptoms were minimal with only mild ataxic gait and finger-to-nose test did not show dysmetria or intention tremor. Her serum lithium level was 3.52 mEq/L, which was clearly in the toxic range. She demonstrated no metabolic abnormalities including hyperglycemia, and was diagnosed with lithium intoxication and treated with water loading and mannitol for forced diuresis. On the 14th day after admission her consciousness disturbance and choreoathetosis resolved, but EEG abnormalities still persisted. On the 23rd day after admission, she was discharged with clinical remission and normal EEG background activity. Although she developed mild renal dysfunction, hemodialysis was not indicated. Hypersensitivity of dopamine receptor in the nigrostriatal pathways may contribute to choreoathetosis in association with the patient's vulnerability. Choreoathetosis can be a sign of lithium intoxication and prompt treatment is required following careful differential diagnosis.

Aged↗